South Dakota, 2008

Hail in South Dakota, May 30, 2008

May 30, 2008 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail near the Missouri River in Charles Mix and Bon Homme Counties during the afternoon of May 30th, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail near the Missouri River in Charles Mix and Bon Homme Counties during the afternoon of May 30th, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:10 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 30, 2:10 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT FRI MAY 30 2008

.DISCUSSION...
S/W DROPPING SEWD INTO WCNTRL MN WL CONT TO DROP SE THIS EVE. ISOLD
TO SCT TRW WL PERSIST TIL ARND SS MAINLY N OF MO RVR WITH BEST CHC
ACRS ECNTRL SD INTO SW MN. WL KEEP SMALL POPS INTO EVE HOURS THESE
AREAS. AFTER S/W PASSES SKIES SHUD BECOME MOCLY...WITH SOME HIGHER
CLOUDS MOVING IN LATE. GUSTY WNDS OF 15 TO 25 MPH SHUD DROP OFF
AFTER SS.

SAT EXPCTD TO BRING JUST ENUF DRYING AND JUST ENUF WARMNG UPSTAIRS
TO KEEP TSTM CHC BLO MENTN THRESHHOLD. NERN FCST AREA WUD APPEAR TO
BE CLOSEST TO MENTN THREAT BUT WILL ELECT TO LEAVE OUT FOR NOW AS WE
HAVE BEEN DOING. SKIES WILL BE PTCLDY TO BORDERLINE MOSUNNY AND
DECENT HEATING EXPECTD WITH UPPR 70S/LOW 80S FOR MAX TEMPS. WNDS
SHUD BE DOWN A LTL AS SFC RDG MOVES OVER DKTS AND NWRLY GRADNT
RELAXES.

SAT NGT WILL BRING THE SLOW DVLPNT OF WEAK WAA PATTRN AND INCRG
MOISTR W OF FCST AREA. WILL BRING MENTN OF CHC TSTMS TO WRN HALF OF
FCST AREA BY LATE SUN. THEN DUE TO BUILDG RDG OVER SRN PLAINS AND
DVLPG WRLIES FRTHR N...WITH A FEW HARD TO TIME IMPLSES NEXT
WEEK...IT LOOKS LIKE THERE WILL BE SOME THREAT OF SHWRS/TSTMS EACH
DAY FROM SUN NGT RIGHT ON INTO FRI. GFS WUD CONT TO SUGGEST A DRY
DAY WED AS WE HAVE BEEN GOING FOR BUT ECMWF IS PERSISTENT ON DIGGND
MAJOR TROF INTO ROCKIES BY MIDWEEK WITH A FVRBL SWRLY UPPR FLOW AHD
OF TROF AND LO LVL SRLY FLOW PROMOTING MOVMNT OF INCRGLY MOIST AND
UNSTBL AIR TWRDS FCST AREA. GUIDNCE SEEMS TO BE LEANING TO ECMWF
LATELY AND PRBLY WITH GOOD REASON. THE LAST TIME IT PERSISTENTLY
WENT FOR A MAJOR TROF DVLPMNT WHILE OTHER MODELS WERE SAYING NO...IT
WAS RIGHT. AS GUIDNCE REFLECTS PCPN THREAT EACH DAY...NOW DONT SEE A
GOOD REASON TO GO AGNST IT. W/O ANY SIGNIFCNT DRY PD IN THE
WORKS...ITS HARD TO PIN DOWN ANY ONE 12 HR PD THAT FAR AHD WHERE WE
CAN CUT POPS TO TENISH.

DAYTIME TEMPS SHUD TEND TO COOL VERY SLWLY DURNG THE WEEK AS THE
MORE MOIST REGIME DVLPS OVER AREA. NIGHTTIME LOWS SHUD DO THE
OPPOSITE FOR A WHILE BUT THEY TOO SHUD COOL BACK SLGHTLY BY END OF
THE WEEK AS A MORE GNRL COOLNG SETS IN. 50S LOWS AND UPPER 60S/70S
HIGHS NOT TOO BAD BUT PATTERN CONTS TO SEEM UNFVRBL FOR ANYTHING
CLOSE TO SUMMER TYPE HEAT FOR THE ERY PART OF JUNE.

&&

.AVIATION...
GENLY VFR THRU PD. ISOLD TRW VCNTY HON AND FSD 20Z THRU 00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 30, 11:10 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT FRI MAY 30 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1210 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
EAST OF A LINE FROM HURON TO SIOUX FALLS TO STORM LAKE IOWA.
A FEW OF THESE STORMS COULD PRODUCE HAIL AS LARGE PENNIES AND WIND
GUSTS TO 50 MPH. BRIEF TORNADOES WILL ALSO BE POSSIBLE MAINLY OVER
SOUTHWEST MINNESOTA.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA INTO THE WEEKEND FROM SPENCER TO LINN GROVE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM EAST OF A HURON TO
SIOUX FALLS
TO STORM LAKE LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 2:26 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSE TYNDALL           42.92N 97.83W
05/29/2008  E1.00 INCH       BON HOMME          SD   PUBLIC

0613 PM     TORNADO          4 NE SPRINGFIELD        42.90N 97.85W
05/29/2008                   BON HOMME          SD   LAW ENFORCEMENT

0617 PM     HAIL             2 NE SPRINGFIELD        42.87N 97.87W
05/29/2008  M2.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            2 INCH HAIL NE OF SPRINGFIELD.

0625 PM     HAIL             5 W LESTERVILLE         43.04N 97.68W
05/29/2008  E0.88 INCH       BON HOMME          SD   PUBLIC

0637 PM     HAIL             ESE LESTERVILLE         43.04N 97.59W
05/29/2008  E1.75 INCH       YANKTON            SD   TRAINED SPOTTER

0650 PM     TSTM WND GST     5 E CLAYTON             43.44N 97.56W
05/29/2008  E60.00 MPH       HUTCHINSON         SD   PUBLIC

0659 PM     FLASH FLOOD      6 WSW TABOR             42.91N 97.77W
05/29/2008                   BON HOMME          SD   LAW ENFORCEMENT

            WATER OVER SEVERAL ROADWAYS INCLUDING HIGHWAY 52...COUNTY
            ROAD 417 AND APPLETREE ROAD

0705 PM     TORNADO          5 NNW VOLIN             43.02N 97.23W
05/29/2008                   YANKTON            SD   TRAINED SPOTTER

0710 PM     HAIL             ESE IRENE               43.08N 97.15W
05/29/2008  M1.75 INCH       CLAY               SD   TRAINED SPOTTER

0710 PM     TORNADO          3 NW WAKONDA            43.03N 97.15W
05/29/2008                   CLAY               SD   NWS STORM SURVEY

            EF1 TORNADO DEVELOPED. DAMAGE TO TREES.

0710 PM     TSTM WND DMG     CENTERVILLE             43.12N 96.96W
05/29/2008                   TURNER             SD   EMERGENCY MNGR

            POWER LINES DOWNED AND POWER POLES BROKEN IN CENTERVILLE.
            DAMAGE APPEARS TO BE WIDESPREAD.

0710 PM     TSTM WND DMG     3 W WAKONDA             43.01N 97.16W
05/29/2008                   CLAY               SD   LAW ENFORCEMENT

            ROOF DAMAGE TO A MORTON BUILDING AND SHINGLES OFF AN OUT
            BUILDING.

0717 PM     TORNADO          4 NNE WAKONDA           43.06N 97.08W
05/29/2008                   CLAY               SD   NWS STORM SURVEY

            EF1 TORNADO DID DAMAGE TO FARMSTEAD.

0735 PM     TSTM WND GST     2 NNE CENTERVILLE       43.14N 96.95W
05/29/2008  E60.00 MPH       TURNER             SD   PUBLIC

            60 MPH WIND KNOCKED DOWN TREE BRANCHES

0745 PM     TSTM WND GST     5 N ALCESTER            43.09N 96.62W
05/29/2008  E65.00 MPH       LINCOLN            SD   TRAINED SPOTTER

            SEVERAL 2 TO 4 INCH BRANCHES DOWN.

&&

PSCHUMAC
Local storm report, May 30, 4:17 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E PLATTE              43.39N 98.82W
05/30/2008  E0.50 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Charles Mix

When
May 30, 4:48 PM CST
Where
Charles Mix County, 6.92 mi NNE of Dante
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -98.140

Hail, Bon Homme

When
May 30, 5:05 PM CST
Where
Bon Homme County, 7.6 mi N of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.110, -98.070

Hail, Bon Homme

When
May 30, 5:13 PM CST
Where
Bon Homme County, 6.3 mi NE of Tyndall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -97.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107631, 107632, 107633.